Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

August 21, 2021Fayette County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 21, 2021, 1:45 PM CDT for Fayette County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2021, 1:45 PM CDT (18:45 UTC)
Expired
Aug 21, 2021, 2:30 PM CDT
In force
45 min
Issued by
NWS Birmingham, AL
Hail
0.00 in
Wind
40

County Fayette County, AL

The radar

The Columbus AFB radar (KGWX), 56 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 284 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
284 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

558 
WWUS84 KBMX 211845
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
145 PM CDT Sat Aug 21 2021
 
ALZ011>013-015-022-023-211930-
Fayette AL-Walker AL-Pickens AL-Tuscaloosa AL-Marion AL-Lamar AL-
145 PM CDT Sat Aug 21 2021

...Strong thunderstorms will impact portions of northwestern Walker,
northwestern Tuscaloosa, southeastern Marion, northeastern Pickens,
Fayette and southeastern Lamar Counties through 230 PM CDT...

At 144 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Winfield to Millport. Movement was east at
25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Winfield, Fayette, Carbon Hill, Millport, Guin, Berry, Brilliant,
Glen Allen, Kennedy, Kansas, Nauvoo, Belk, Gu-
Win, Eldridge, Bankston, Bluff, Ashcraft Corner, Blooming Grove, Twin
and Tucker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3399 8732 3341 8768 3356 8820 3379 8805
      3401 8786
TIME...MOT...LOC 1844Z 285DEG 22KT 3396 8779 3356 8808 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 21, 1:37 PM CDT, 8 minutes earlier.

Area forecast discussion, Aug 21, 1:37 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
137 PM CDT Sat Aug 21 2021

.SHORT TERM...
/Updated at 1231 PM CDT Sat Aug 21 2021/
Through Sunday.

Features of Interest:

Broad ridging aloft encompassed much of the Southern Plains and this
extended southeast over much of Florida and the Northern Gulf of
Mexico. A closed low was analyzed over the Pacific Northwest and
over the Central Appalachian Mountains. A mesoscale convective
vortex (MCV) was analyzed across South-Central Tennessee at this
writing and was moving southeast into Northern Alabama.

A surface low was analyzed over far Southern Illinois with a weak
stationary front extending southeast of the low across Central and
Southeast Tennessee into Northern Georgia. Surface high pressure
was analyzed over the Northern Gulf of Mexico that extended east
across South Florida.

Near Term:

Scattered showers with a few thunderstorms continue to develop and
move to the southeast across the forecast area early this afternoon.
We are closely monitoring heavier rain and thunderstorm activity
located across Southern Central Tennessee that has produced flooding
west of the Nashville Metro Area for much of this morning.

Expect showers with some thunderstorms to continue to develop and
increase in coverage through the afternoon and into the early
evening hours with the heaviest activity expected later this
afternoon as the activity to our north moves into the area.

Despite increased cloud cover across much of the northern and
central portions of the forecast area, a west to southwesterly flow
in the lower levels is helping to transport warmer temperatures and
maintain high levels of moisture in the low levels. Sufficient
destabilization is expected to materialize which should support the
ongoing convection along with additional development through the
rest of the afternoon hours. Enough wind shear is expected to be
present across the area to support some organized storms that will
pose a risk for damaging winds. A more prominent risk will be for
localized flooding, especially in urbanized, poor drainage and low-
lying areas that experience multiple rounds of shower and
thunderstorm activity through the afternoon and into the evening.

Short Term:

Expect increasing clouds especially across the southern half of
Central Alabama through this afternoon with numerous showers and
storms continuing. Winds will be out of the west 5- 10 mph. Highs
will range from the lower 80s north to around 90 south.

Tonight:

Lingering showers and a few thunderstorms will persist across the
southeastern portion of the forecast area while another impulse
may support more showers and thunderstorms moving into the
northwestern portions of the forecast area later tonight. Winds
will be light out of the west to southwest 3-6 mph. Lows will
range from around 70 north and northeast to readings in the lower
to mid 70s south and west.

Sunday:

Chances for showers and thunderstorms will be greatest across the
southeast portion of the forecast area with lower chances across the
north and far northwest. Winds will shift from westerly to northwest
through the day with speeds from 6-12 mph. High temperatures will
range from the upper 80s north and northeast to readings in the
lower 90s south and west.

05

.LONG TERM...
/Updated at 0128 PM CDT Sat Aug 21 2021/

Sunday night through Friday.

No significant changes to the extended forecast. Diurnal
convection will be confined to the far southeast counties Monday
and Tuesday and an upper ridge builds in from the west. Afternoon
temperatures both days will climb into the lower to middle 90s
with dewpoints in the 70s. This will produce heat indices near 105
degrees. By the middle of next week, an easterly wave will nudge
itself under the upper ridge and bring increasing rain chances and
cooler daytime temperatures to Central Alabama.

58/rose

Previous long-term discussion:
/Updated at 0334 AM CDT Sat Aug 21 2021/

Sunday night through Friday.

Ridging builds in across the Southern CONUS late Sunday night into
much of the upcoming week. There could be some lingering showers and
thunderstorms in the southeastern portions of Central AL Sunday
night before the main trough axis shifts further east. This
amplified ridge persists across the region Monday through at least
Tuesday night, leading to a warming trend as we start off the week.
Heat indices both Monday and Tuesday afternoons could reach into the
100-105+ degree range, prompting some heat illness concerns, so I'll
continue to advertise that in the hazardous weather outlook.

As we head into mid-week, the ridging pattern begins to
weaken/flatten across the Southern CONUS as an upper low moves
westward out of the Atlantic towards the FL/GA/SC coastlines. Models
vary substantially on this are of low pressure, but generally bring
somewhere into the Southeastern CONUS, increasing rain chances
Thursday into Friday. For now, I'll simply trend PoPs upwards toward
the end of the week, but confidence is low, so this forecast will
likely change in coming days.

25/Owen

&&

.AVIATION...
18Z TAF Discussion.

SHRA/TSRA will continue to be the main aviation impacts during the
short-term period, mainly affecting northern terminals this
afternoon and southern terminals later in the afternoon and
evening. Development of additional showers and storms that will
impact terminals between 00z and 06z tonight is more in question,
and have kept VCTS in the TAFs for now due to this certainty.
Amendments will likely be needed based on storm development and
motion through the evening hours tonight. At least MVFR stratus
can be expected to develop areawide overnight tonight and have
trended lower for cigs through Sunday morning.

56/GDG

&&

.FIRE WEATHER...

Abundant moisture remains across the area and will lead to
elevated rain chances through tomorrow. Decreasing rain chances
early next week as an upper ridge builds over the area. Hot and
humid conditions expected Monday and Tuesday. Northwest transport
winds expected through the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  89  71  93  71 /  40  40  10  10   0
Anniston    72  89  72  93  72 /  40  50  10  10   0
Birmingham  72  90  73  93  73 /  50  50  10  10   0
Tuscaloosa  73  90  74  95  74 /  60  50  10  10   0
Calera      73  89  73  93  74 /  50  60  10  10   0
Auburn      72  88  72  91  73 /  40  70  30  20   0
Montgomery  74  92  74  95  74 /  40  70  30  30   0
Troy        73  91  73  94  73 /  40  70  40  40  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Aug 21, 3:38 AM CDT, 10 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
338 AM CDT Sat Aug 21 2021

ALZ011>015-017>050-221145-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
338 AM CDT Sat Aug 21 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Heavy rainfall from thunderstorms may lead to localized flooding. A
few strong to severe storms are possible this afternoon with damaging
winds up to 60 miles per hour possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat indices may reach 105 degrees each afternoon Sunday through
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Aug 21, 1:45 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
145 PM CDT Sat Aug 21 2021

ALZ011>013-015-022-023-211930-
Fayette AL-Walker AL-Pickens AL-Tuscaloosa AL-Marion AL-Lamar AL-
145 PM CDT Sat Aug 21 2021

...Strong thunderstorms will impact portions of northwestern Walker,
northwestern Tuscaloosa, southeastern Marion, northeastern Pickens,
Fayette and southeastern Lamar Counties through 230 PM CDT...

At 144 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Winfield to Millport. Movement was east at
25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Winfield, Fayette, Carbon Hill, Millport, Guin, Berry, Brilliant,
Glen Allen, Kennedy, Kansas, Nauvoo, Belk, Gu-
Win, Eldridge, Bankston, Bluff, Ashcraft Corner, Blooming Grove, Twin
and Tucker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3399 8732 3341 8768 3356 8820 3379 8805
      3401 8786
TIME...MOT...LOC 1844Z 285DEG 22KT 3396 8779 3356 8808

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

89^GSatterwhite

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 8:27 PM CDTAreal Flood AdvisoryBMXElmore3 hr
Aug 21, 2:11 PM CDTSpecial Weather StatementBMXWinston49 min
Aug 21, 2:30 PM CDTSpecial Weather StatementBMXWalker45 min
Aug 21, 3:02 PM CDTSpecial Weather StatementBMXWalker28 min
Aug 21, 3:12 PM CDTSpecial Weather StatementBMXTuscaloosa48 min
Aug 21, 3:17 PM CDTSpecial Weather StatementBMXCullman43 min
Aug 21, 3:23 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, Walker30 min
Aug 21, 3:37 PM CDTSpecial Weather StatementBMXHale38 min
Aug 21, 3:45 PM CDTSpecial Weather StatementBMXBibb30 min
Aug 21, 4:58 PM CDTSpecial Weather StatementBMXDallas47 min
Aug 21, 5:53 PM CDTSpecial Weather StatementBMXMontgomery52 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.